A 74-year-old man was admitted to hospital with diarrhoea, vomiting, abdominal and lower back pain and reduced urine output. Past medical history included hypertension, angina and hypercholesterolemia. Initial diagnosis was campylobacter gastroenteritis and managed accordingly.
Two weeks later patient developed fatiguability, exertional dyspnoea and joint pain with persistently high creatinine. CT thorax/abdomen/pelvis was performed to look for occult malignancy. This showed diffuse sclerosis of the spinal vertebrae with lytic areas and extensive patchy lysis of the sacrum and iliac bones, which were thought to be secondary to either bony metastases or metabolic bone disease.
Further blood tests showed creatinine of 134 umol/L, PTH 336 ng/L (14-72), adjusted calcium 2.09 mmol/L (2.20-2.60) and microcytic anaemia. Prostate specific antigen, carcinoembryonic antigen and AFP tumour markers were normal. The patient was then referred to endocrinology with low 25-hydroxyvitamin D level of 24 nmol/L (51-250), with calcium of 2.28 mmol/L and PTH 196 ng/L. Creatinine remained elevated at 181 umol/L.
Diagnosed as hyperparathyroidism secondary to vitamin D deficiency and exacerbated by chronic kidney disease. He was treated with cholecalcifoerol 20,000 units weekly for 6-7 weeks followed by 1,800 units weekly. Six months later the patients 25-hydroxyvitamin D level was 77 nmol/L, his calcium 2.41 mmol/L, his creatinine remained elevated at 189 umol/L, PTH continued to fall at 157 ng/L. Repeat CT scan showed no focal areas of bone sclerosis and no evidence of metabolic bone disease.
Secondary hyperparathyroidism is commonly seen in patients with severe renal failure but can also be a result of vitamin D deficiency or malabsorption syndromes. The underlying pathophysiology is thought to be osteoclast activation and bone resorption resulting in osteomalacia in adults, this leads to joint pain and bone shadowing on imaging that may be mistaken for metastatic disease. This case highlights the need for monitoring of vitamin D levels in elderly patients particularly if they have chronic kidney disease.